Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Any thoughts about the prescriptions used to treat Epilepsy on children?

Why did a professional say to me that is better not to give anything due to that the side effects are worse than the medication?

 
Anonymous

Asked by Anonymous at 9:56 PM on Apr. 22, 2011 in Kids' Health

This question is closed.
Answers (9)
  • Wow I have no idea. Honestly it depends on the type of seizures they are having and the medication they would want to use. There are some meds out there with some nasty nasty side effects, but there are others that aren't very bad at all. Not only that but every reacts differently to meds so while one child may react fine to one med, another child may react adversely to it.

    My son has EPilepsy. He has grand mal seizures and some other types but the worst are his grand mals. He is on trileptal and this med has the least reported amount of side effects and we have seen 0 side effects and he has been on it since he was 28 months and he will be 3 next month now. WIth my son it's more dangerous for him NOT to be on meds though, the doctors fear right now he will seize in his sleep and die. So it does depend on the type of seizure they are having.
    Mipsy

    Answer by Mipsy at 1:51 AM on Apr. 24, 2011

  • I have no idea. how old is your child. MY BIL has been on meds for epilepsy since he was 10 and has been fine. I also have several students who take one type of med or another and have no side effects.
    layh41407

    Answer by layh41407 at 9:58 PM on Apr. 22, 2011

  • which med was he talking about
    letstalk747

    Answer by letstalk747 at 10:00 PM on Apr. 22, 2011

  • My sister took phenobarb as a child . She had trauma induced epilepsy due to being hit with a baseball. It turned her into a zombie for 4 years . It took her personality away .

    Bianca008

    Answer by Bianca008 at 10:12 PM on Apr. 22, 2011

  • I'd get a second opinion form another doctor because seizure damage is going to be worse then any side effect.
    lizziebreath

    Answer by lizziebreath at 10:12 PM on Apr. 22, 2011

  • My daughter just started a medication for her seizures last month.. i have read over and over the information and i almost decided against giving her meds because of the side effects, it seemed worse to take the meds then the seizure itself.. but she needed it! i give it to her twice a day and she has not had any side effects at all! and the medication actually helps her !
    so just because it has a 10 page list long of side effects doesnt mean they would get them!
    3HappylKidds

    Answer by 3HappylKidds at 10:13 PM on Apr. 22, 2011

  • It would depend on the specific medical case and the medication.

    My youngest son has atonic grand mal seizures, the kind where he just passes out. Could be extremely dangerous because when he fails he can hit his head on something and do further damage. The risks of the side effects far out weigh the chance of him ending up with a closed head injury. When my son first went on Keppra it was not pretty. He would have major mood swings and horrific head aches. B6 vitamins have helped a lot with most of the effects, but he now also has migraines as well.

    There are so many types of epilepsy and some seizures pose few risks, even with repeated events.
    balagan_imma

    Answer by balagan_imma at 10:15 PM on Apr. 22, 2011

  • My daughter takes Clonazepam and it is a miracle drug. She hasn't had any seizure activity yet, but with her condition she is very high risk, so she takes it as a preventative. But because of her condition she would scream ear piercing screams for 6-7 hours non-stop, and when she would stop it would be because she passed out. And she was bursting blood vessels in her eyes. When she started this medicine the fits went away. She is a whole new baby, a happy baby.
    mrsziemann

    Answer by mrsziemann at 10:30 PM on Apr. 22, 2011

  • i'v'e taken seizure meds since i was about 14, certain drugs mostly caused me to have mood swings and depression..which i had to have antidepressants for..i found 1 drug that had zero major side effects. either way..it is dangerous to have convulsions..if they happen often you should be on medication
    shay1130

    Answer by shay1130 at 10:32 PM on Apr. 22, 2011

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN